Warfarin-induced bilateral renal hematoma causing acute renal failure [Turk Kardiyol Dern Ars]
Turk Kardiyol Dern Ars. 2011; 39(3): 228-230 | DOI: 10.5543/tkda.2011.01173

Warfarin-induced bilateral renal hematoma causing acute renal failure

Nazmi Gultekin1, Fatih Akin1, Emine Kucukates2
1Istanbul University Institute Of Cardiology, Department Of Cardiology, Laboratory Microbiology And Clinical Microbiology, Haseki, Istanbul
2Department of Microbiology and Clinical Microbiology Laboratory, Cardiology Institute, İstanbul University, İstanbul

Acute renal failure due to bilateral hematoma is a rare complication of anticoagulant warfarin therapy. A 43-year-old man presented with complaints of hematuria and abdominal pain. He had been receiving warfarin for six years, after placement of an aortic valve prosthesis. One week prior to admission, he sustained a urinary tract infection which was treated with third-generation cephalosporin and indomethacin. His serum creatinine level was 1.8 mg/dl with an INR of 15. Three days later, he developed anuria and was treated with hemodialysis. Renal ultrasonography disclosed moderate bilateral hydronephrosis. Computed tomography without contrast enhancement showed bilateral extensive hyperdense thickening of the renal and ureteral walls and high-attenuation areas. Conservative treatment was preferred and diuresis resumed spontaneously, lumbar pain disappeared, and serum creatinine level returned to normal. One month later, renal computed tomography was found normal.

Keywords: Acute kidney injury/etiology, anticoagulants/adverse effects, hemorrhage/etiology, tomography, X-ray computed; warfarin/adverse effects

How to cite this article
Nazmi Gultekin, Fatih Akin, Emine Kucukates. Warfarin-induced bilateral renal hematoma causing acute renal failure. Turk Kardiyol Dern Ars. 2011; 39(3): 228-230

Corresponding Author: Nazmi Gultekin, Türkiye
© Copyright 2018 Archives of the Turkish Society of Cardiology
LookUs & Online Makale